Wisconsin, 2002

Hail and Damaging Winds in Wisconsin, August 1, 2002

August 1, 2002 · NWS GRB · 10 events in 5 counties and zones

Severe thunderstorms developed across north central and northeast Wisconsin in unstable air near a warm front. Lightning caused fires in a pavilion and a cabin at a campground in Oneida county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe thunderstorms developed across north central and northeast Wisconsin in unstable air near a warm front. The storms produced hail up to half dollar size and downed trees and power lines.Lightning caused fires in a pavilion and a cabin at a campground in Oneida county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 1, 2:15 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 1, 2:15 AM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 AM CDT THU AUG 1 2002

MAIN CHALLENGE WITH THE FCST IS TIMING/COVERAGE OF TSTA TDY AND SEVERE
POTENTIAL.

BAND OF STG/SVR CONVECTION OVER FAR NW WI...MOVING MAINLY EAST ON EDGE
OF H7 12 CAPPING EDGE. H8/3 THICKNESS FIELDS SUPPORT CONVECTION TO
CONTINUE TO MOVE EAST...BUT SOME SLIGHT SRN DRIFT/BLDG NOTED ON DLH 88D
RADAR.  FAR NC WI WILL BE CLOSE TO THIS CONVECTION FOR POSSIBLE WARNINGS
EARLY THIS AM.  CONVECTION ASSOC WITH A S/W AHEAD OF THE FRONT.

OTHERWISE AVN MODEL HAS HANDLED THIS PATTERN THE BEST THE LAST FEW
DAYS...WITH ABOUT A 6 HR SLOWER MOVEMENT WITH THE PCPN AND FRONTAL
POSITION THIS AM COMPARED TO 24 HOURS AGO RUNS.  IR SAT IMAGE INDICATES
CONVECTION LINGERING BACK WEST TO THE DKTS AT 08Z DUE TO INCREASING WLY
FLOW ALOFT.  FRONT PROGGED TO MOVE INTO NW WI THIS AM AND EXPECTED TO
EXIT THE SE PORTION OF THE CWA AT 00Z.  DUE TO THE SLOWER MOVEMENT OF
THE FRONT...EXPECT MAINLY AFTN TIMING OVER EC WI AND POSSIBLY A FEW
HOURS INTO THE EARLY EVENING.

BESIDES THE BOWING FEATURE ACRS THE FAR NORTHWEST...INSTABILITY WILL
BECOME GREATER AHEAD OF THE FRONT OVER ROUGHLY THE SE HALF OF THE CWA...
DUE TO THE LATER TIMING INTO THE AFTN.  MID LEVEL CAP WEAKENS AND CIN
DECREASES AS FRONT APPROACHES.

A COOLER AIRMASS WILL THEN INVADE THE REGION LATER TONIGHT AND INTO
FRIDAY. NO OTHER CHANGES TO LATER PDS AT THIS TIME.

.GRB...NONE.

HELMAN
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 1, 7:15 AM CST, 40 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT THU AUG 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

SEVERE WEATHER IS OCCURRING EARLY THIS MORNING OVER FAR NORTHERN
WISCONSIN...OTHERWISE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
EARLY TODAY OVER NORTH CENTRAL WISCONSIN...AND THEN LATER THIS MORNING
INTO THE AFTERNOON HOURS OVER CENTRAL AND NORTHEAST WISCONSIN.

A STRONG COLD FRONT WILL MOVE INTO NORTHWEST WISCONSIN THIS MORNING
BEFORE REACHING SOUTHEAST WISCONSIN TOWARD THIS EVENING.  UNSTABLE AIR
AHEAD OF THE FRONT WILL BE AVAILABLE.  AS A RESULT...THUNDERSTORMS CAN
BE EXPECTED ALONG AND AHEAD OF THE FRONT...WITH DAMAGING WINDS AND HAIL
THE MAIN THREATS.

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

THIS OUTLOOK WILL BE UPDATED AT NOON.

HELMAN
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Aug 1, 5:00 AM CST, 2 hours 55 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT THU AUG 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

SEVERE WEATHER IS OCCURRING EARLY THIS MORNING OVER FAR NORTHERN
WISCONSIN...OTHERWISE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
EARLY TODAY OVER NORTH CENTRAL WISCONSIN...AND THEN LATER THIS MORNING
INTO THE AFTERNOON HOURS OVER CENTRAL AND NORTHEAST WISCONSIN.

A STRONG COLD FRONT WILL MOVE INTO NORTHWEST WISCONSIN THIS MORNING
BEFORE REACHING SOUTHEAST WISCONSIN TOWARD THIS EVENING.  UNSTABLE AIR
AHEAD OF THE FRONT WILL BE AVAILABLE.  AS A RESULT...THUNDERSTORMS CAN
BE EXPECTED ALONG AND AHEAD OF THE FRONT...WITH DAMAGING WINDS AND HAIL
THE MAIN THREATS.

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

THIS OUTLOOK WILL BE UPDATED AT NOON.

HELMAN
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Aug 1, 6:20 AM CST, 1 hour 35 minutes before
WIZ005-011-012-011300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
720 AM CDT THU AUG 1 2002

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
NORTHERN WISCONSIN.

THE SEVERE THUNDERSTORM WATCH FOR VILAS...FOREST AND FLORENCE COUNTIES
IN FAR NORTHERN WISCONSIN HAS BEEN CANCELLED. THE STORMS HAVE MOVED
NORTHEAST OF THE AREA.

MORE THUNDERSTORMS ARE EXPECTED TODAY.  STAY TUNED TO NOAA WEATHER
RADIO...LOCAL RADIO...OR COMMERCIAL OR CABLE TELEVISION FOR LATER
UPDATES ON THIS WEATHER SITUATION.

HELMAN
WWW.CRH.NOAA.GOV/GRB

The radar

The Marquette radar (KMQT), 129 km away, was scanning. The volume nearest the first event began at 13:56 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Door

When
August 1, 7:55 AM CST
Where
Door County, 2 mi ENE of Washington Is
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
45.467, -86.900

Hail, Forest

When
August 1, 8:12 AM CST
Where
Forest County, 3 mi N of Argonne
Measured
1.25 in hail
Reported by
POST OFFICE
Coordinates
45.717, -88.883

Hail, Marinette

When
August 1, 9:20 AM CST
Where
Marinette County, Amberg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.500, -88.000

Hail, Door

When
August 1, 10:20 AM CST
Where
Door County, Washington Is Fld Ar
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.383, -86.933

Thunderstorm Wind, Vilas

When
August 1, 11:07 AM CST
Where
Vilas County, Lac du Flambeau
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.967, -89.883

Thunderstorm Wind, Vilas

When
August 1, 11:07 AM CST
Where
Vilas County, Manitowish Waters
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
46.133, -89.883

Thunderstorm Wind, Forest

When
August 1, 11:25 AM CST
Where
Forest County, 5 mi WSW of Alvin
Measured
50 kt (58 mph)
Reported by
BROADCAST MEDIA
Coordinates
45.783, -88.933

Lightning, Oneida

When
August 1, 11:28 AM CST
Where
Oneida County, 4 mi SE of Woodruff
Reported by
LAW ENFORCEMENT
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Hail, Oneida

When
August 1, 11:45 AM CST
Where
Oneida County, Three Lakes
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.800, -89.167

Thunderstorm Wind, Oneida

When
August 1, 12:30 PM CST
Where
Oneida County, 3 mi NE of Lake Tomahawk
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.850, -89.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313226, 5313227, 5313228, 5313229, 5313230, 5313231, 5313233, 5313235, 5313234, 5313232.